Missouri, 2021

Damaging Wind in Missouri, July 31, 2021

July 31, 2021 · NWS MEG · 1 event in 1 county or zone

A cold front pushed into northern sections of the Mid-South during the late evening hours of July 31, 2021. The front intersected a hot and humid airmass and storms erupted along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into northern sections of the Mid-South during the late evening hours of July 31, 2021. The front intersected a hot and humid airmass and storms erupted along the front. Storms pushed south producing scattered wind damage mainly along and north of Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 5:49 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 5:49 PM CST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 PM CDT Sat Jul 31 2021

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 348 PM CDT Sat Jul 31 2021/

DISCUSSION...

Another hot and humid day across the Mid-South. Temperatures are
mainly in the mid to upper 90s with dewpoints in the mid 70s.
Nearly every location in the Mid-South has a heat index of 105 or
greater at this hour, with a few locations at 110 or greater.
Current heat products look good with an expiration of 8PM this
evening.

Latest KNQA radar sweep shows a few isolated storms moving into
northern portions of our CWA. Storms have behaved themselves thus
far, with wind gusts mainly in the 35 to 45 mph range. These
storms are expected to weaken as they trek southeast into our area
over the next couple of hours. Behind this activity, there is a
cold front that will move into the area tonight. CAMs are
consistent with storms moving into our CWA around sundown and
persisting through the overnight hours. Activity will be confined
mainly to areas north of I-40.

The front will get hung up and stall near the Tennessee and
Mississippi border tomorrow afternoon. There will finally be a
generous push southward tomorrow afternoon, as an upper low drops
into the Ohio Valley and northwest flow develops across the region.
However, ahead of the front, heat will once again be a concern
for portions of north Mississippi. Went ahead and issued another
advisory for a row of counties in north Mississippi. Elsewhere,
high temperatures are only expected to climb into the low to mid
80s as north winds persist.

The front will finally push south tomorrow night. A few strong
storms are possible, especially over north Mississippi where the
highest instability is. Gusty winds are the main threat. Monday
will see a few lingering showers over north Mississippi, but most
the region will remain dry. Expect highs in the low to mid 80s and
comfortable humidity.

Tuesday through Thursday looks to be a beautiful stretch of
weather for the region, as an upper low remains overhead. Expect
highs in the mid 80s, low humidity, no rain, and north winds. A
few mornings could get chilly, yes I said it, with readings in the
upper 50s across rural parts of west Tennessee on Tuesday and
Wednesday. The rest of the region will see lows in the low to mid
50s.

Return flow and upper level ridging return to the region next
weekend. This will bring the return of summer conditions. Expect
increasing humidity and highs in the 90s.

AC3

&&

.AVIATION...
00Z TAFs

Surface cold front remains on track to drop into the Midsouth
overnight, most likely 09Z at MEM. Scattered SHRA/TSRA are
expected ahead of the cold front - which remains the primary
forecast challenge.

Just prior to 00Z, Isolated SHRA/TSRA were already noted on radar
60N of JBR, ahead of any of the CAM output. Storm chances at JBR
through 03Z- 04Z will depend on convective cold pool organization
ahead of the cold front over southeast MO. If this cold pool /
convective gust front can become organized, there will be TSRA
potential at MEM around 04Z. Otherwise, main TSRA window for MEM
will be associated with closer to cold frontal passage after 09Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for
     Crittenden-Cross-Lee AR-Phillips-St. Francis.

     Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Alcorn-
     Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

     Heat Advisory from 10 AM to 8 PM CDT Sunday for Calhoun-
     Chickasaw-Coahoma-Monroe-Quitman-Tallahatchie-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for Shelby.

     Heat Advisory until 8 PM CDT this evening for Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Lauderdale-Madison-McNairy-Tipton.

&&
Hazardous weather outlook, Jul 31, 7:03 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
803 PM CDT Sat Jul 31 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
803 PM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm are possible tonight. Damaging winds is the main
threat if any thunderstorms become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A heat advisory has been issued for portions of north Mississippi
on Sunday, mainly south of a line from Tunica to Oxford to Tupelo for
heat index values between 105 to 107 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 7:07 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
807 PM CDT Sat Jul 31 2021

ARZ009-010145-
Clay AR-
807 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Clay County in eastern Arkansas...

At 806 PM CDT...a strong thunderstorm producing wind gusts up to 45
mph was located over Neelyville, or 11 miles northeast of Corning,
moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also likely with this thunderstorm. The onset of strong winds will
likely preceded rainfall.

People in Clay County should monitor this storm closely.

LAT...LON 3650 9019 3633 9008 3632 9008 3626 9061
      3627 9064 3650 9075
TIME...MOT...LOC 0106Z 317DEG 32KT 3657 9050
Special weather statement, Jul 31, 7:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Sat Jul 31 2021

ARZ009-MOZ113-010200-
Clay AR-Dunklin MO-
835 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Northeastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 834 PM CDT...a strong thunderstorm producing wind gusts up to 55
mph was located over Saint Francis, or near Chalk Bluff Natural
Area, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Strong winds and areas of
blowing dust my precede heavy rainfall.

People in northeastern Clay and northeastern Dunklin Counties should
monitor this storm closely.

LAT...LON 3646 8996 3641 8996 3639 8997 3639 8996
      3625 8996 3642 9028 3650 9024 3650 9022
      3652 9022 3652 9021 3653 9021
TIME...MOT...LOC 0134Z 283DEG 30KT 3645 9015
Special weather statement, Jul 31, 7:40 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
840 PM CDT Sat Jul 31 2021

MOZ115-TNZ001-002-019-010215-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-
840 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

East central Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
Southwestern Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...

At 840 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Portageville, moving southeast at 35 mph.

People in east central Pemiscot...southern Lake...southwestern Obion
and northeastern Dyer Counties should monitor this storm closely.

LAT...LON 3632 8915 3607 8932 3625 8969 3637 8957
      3634 8954 3635 8952 3636 8951 3638 8951
TIME...MOT...LOC 0140Z 298DEG 29KT 3636 8971
Special weather statement, Jul 31, 7:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
856 PM CDT Sat Jul 31 2021

ARZ018-028-MOZ113-115-TNZ019-010230-
Greene AR-Mississippi AR-Pemiscot MO-Dunklin MO-Dyer TN-
856 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
West central Dyer County in western Tennessee...

At 855 PM CDT...a strong thunderstorm producing wind gusts up to 55
mph was located over Senath, moving southeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also likely with this thunderstorm. Areas of blowing dust may
precede the onset of heavy rainfall.

People in northeastern Greene...northern Mississippi...southwestern
Pemiscot...southern Dunklin and west central Dyer Counties should
monitor this storm closely.

LAT...LON 3600 8951 3575 9021 3591 9029 3599 9029
      3600 9033 3619 9043 3622 9032 3620 9032
      3620 9019 3623 9013 3624 9013 3627 9011
      3627 9009 3629 9008 3630 9004
TIME...MOT...LOC 0155Z 316DEG 42KT 3613 9014
Special weather statement, Jul 31, 8:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
900 PM CDT Sat Jul 31 2021

MOZ113-115-TNZ001-010230-
Pemiscot MO-Dunklin MO-Lake TN-
900 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Pemiscot County in southeastern Missouri...
East central Dunklin County in southeastern Missouri...
Southwestern Lake County in western Tennessee...

At 900 PM CDT...a strong thunderstorm producing wind gusts of 50 to
55 mph was located near Deering, or 8 miles east of Kennett, moving
southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pemiscot...east central Dunklin and southwestern Lake
Counties should monitor this storm closely.

LAT...LON 3639 8997 3639 8994 3624 8946 3619 8952
      3618 8963 3615 8959 3613 8959 3609 8968
      3605 8968 3601 8973 3628 9008 3640 8998
TIME...MOT...LOC 0200Z 303DEG 31KT 3628 8990
Special weather statement, Jul 31, 8:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
909 PM CDT Sat Jul 31 2021

TNZ003-004-020>022-010245-
Carroll TN-Weakley TN-Benton TN-Henry TN-Gibson TN-
909 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Northern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...
Northeastern Gibson County in western Tennessee...

At 909 PM CDT...strong thunderstorms producing winds in excess of 35
mph was located along a line extending from near Paris Landing State
Park to near Greenfield. Movement was east at 80 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Carroll...Weakley...northern Benton...Henry and
northeastern Gibson Counties should monitor this storm closely.

LAT...LON 3595 8865 3620 8896 3623 8896 3650 8857
      3650 8806 3644 8806 3631 8796 3627 8794
      3622 8795 3618 8792
TIME...MOT...LOC 0209Z 285DEG 69KT 3647 8806 3617 8886

The radar

The Memphis radar (KNQA), 81 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pemiscot

When
July 31, 8:15 PM CST to 8:20 PM CST
Where
Pemiscot County, Holland to Cooter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.070, -89.870

Numerous trees down across the southern part of Pemiscot County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976664.